Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 173, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 19, 2012, 6:48 PM CDT for Colbert County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2012, 6:48 PM CDT (23:48 UTC)
- Expired
- Jul 19, 2012, 7:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Colbert County, AL
The radar
The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:33 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 19, 6:33 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 633 PM CDT THU JUL 19 2012 .UPDATE... FOR 00Z TAFS. && .DISCUSSION... /ISSUED 329 PM CDT THU JUL 19 2012/ LATEST WATER VAPOR IMAGERY AND H5 RUC ANALYSIS INDICATE A TROUGH-RIDGE-TROUGH PATTERN PREVAILS ACROSS THE CONUS...WITH SMALL VORTICES RETROGRADING AROUND THE SOUTHERN EXTENT OF THE RIDGE. ONE OF THE SHORTWAVES MOVING THROUGH THE GENERALLY CYCLONIC FLOW IN THE NORTHEAST US IS DRAGGING WITH IT A SURFACE LOW AND ATTENDANT COLD FRONT. THIS FRONT IS CURRENTLY DRAPED FROM LOWER MICHIGAN TO KANSAS...WITH A PREFRONTAL TROUGH EVIDENT THROUGH SURFACE ANALYSIS AHEAD OF THIS FRONT. AFTER A VERY OVERCAST START TO THE DAY FOR MUCH OF THE TENNESSEE VALLEY...IT IS FINALLY HEATING ACROSS THE CWFA...AND TEMPERATURES ARE GENERALLY RUNNING NEAR NORMAL. MUSCLE SHOALS...WHICH WAS THE FIRST TO CLEAR OUT THIS MORNING...IS RUNNING SEVERAL DEGREES ABOVE OTHER LOCATIONS...IN THE MIDDLE 90S. DESPITE THE WARM CONDITIONS ACROSS NORTHWEST ALABAMA...THE CU FIELD IS JUST NOW STARTING TO DEVELOP...SUGGESTING THAT AFTERNOON PRECIPITATION WILL BE LIMITED. THE MAIN QUESTION FOR THIS FORECAST PACKAGE CENTERS AROUND THE APPROACHING COLD FRONT. MOST OF THE GLOBAL MODELS HAVE A CONSISTENT HANDLE ON THE TIMING AND LOCATION OF THE COLD FRONT/SURFACE LOW...WITH THE REQUISITE SUBTLE DIFFERENCES IN LOW LEVEL JET STRENGTH AND INSTABILITY. FOR TONIGHT...THE FRONT WILL CONTINUE TO SLIDE SOUTHEAST...PROBABLY NEARING A LOUISVILLE TO MEMPHIS LINE BY 12Z FRIDAY. AHEAD OF THE FRONT...EXPECT WARM AND MUGGY CONDITIONS. DESPITE THE LACK OF APPRECIABLE PRECIPITATION TODAY...THERE HAS BEEN PLENTY AS OF LATE...SO LOOK FOR PATCHY FOG DEVELOPMENT BY MIDNIGHT AS SOUNDINGS SHOW LOW LEVEL SATURATION. FOR PRECIPITATION CHANCES...OPTED TO SHOW A CHANCE OF THUNDERSTORMS...AND THIS WILL ACCOUNT FOR BOTH PRECIPITATION THAT POSSIBLY DEVELOPS EARLY THIS EVENING AS WELL AS ANYTHING ELEVATED THAT DEVELOPS TONIGHT WELL AHEAD OF THE FRONTAL BOUNDARY. FOR TOMORROW...EXPECT DAYTIME HEATING TO QUICKLY WARM TEMPERATURES INTO THE LOWER 90S. WITH THE APPROACHING COLD FRONT...IN ADDITION TO A MID/UPPER LEVEL JET ASSOCIATED WITH THE SHORTWAVE CROSSING THE OHIO RIVER VALLEY...MODERATE TO STRONG INSTABILITY WILL DEVELOP ACROSS MUCH OF THE CWFA. SHEAR VALUES WILL BE RELATIVELY HIGH FOR A SUMMERTIME EVENT...SO THIS COMBINED WITH DRY AIR IN THE MIDLEVELS AND STEEP LOW LEVEL LAPSE RATES SUGGESTS THAT STORMS TOMORROW WILL CARRY AN ENHANCED SEVERE WEATHER THREAT...WITH DAMAGING WINDS AND HAIL POSSIBLE. STORM MOTION WILL BE ABOUT 10 KNOTS...WHICH IS A LITTLE FASTER THAN THE STORMS WE HAVE SEEN IN THE PAST WEEK...BUT GIVEN HOW SOME SOILS ARE SATURATED FROM RECENT STORM ACTIVITY...LOCALIZED FLASH FLOODING WILL BE A CONCERN. STORM ACTIVITY SHOULD WANE FRIDAY EVENING...WITH A NORTHWEST-SOUTHEAST POP GRADIENT IN THE EVENING. NOT EXPECTING ANY SORT OF COOL-DOWN FOR TEMPERATURES BEHIND THE FRONT...AND LOWS ON FRIDAY NIGHT WILL STILL BE IN THE LOW 70S. THUNDERSTORM CHANCES WILL TRANSITION TO A DIURNALLY ENHANCED REGIME BY THE WEEKEND...WITH POPS GREATEST IN THE SOUTH ASSOCIATED WITH THE REMNANT STALLED FRONT. THIS GRADIENT WILL BECOME MORE DIFFUSE THROUGH THE EARLY PART OF THE WORK WEEK...BEFORE ANOTHER WEAK FRONT APPROACHES THE SOUTHEAST BY THE MIDDLE OF THE WEEK. TEMPERATURES THROUGH THE PERIOD WILL BE IN THE LOW/MIDDLE 90S FOR HIGHS...AND IN THE 70S FOR LOWS. JLL && .AVIATION... FOR 00Z TAFS...A FEW THUNDERSTORMS HAVE DEVELOPED JUST EAST OF KMSL AND THIS WILL CREATE A BRIEF PERIOD OF OUTFLOW WIND GUSTS PERHAPS AS HIGH AS 20KTS. A STORM COULD BACKBUILD OVER THE AIRPORT WHICH WOULD BRIEFLY REDUCE VSBY AS LOW AS IFR IN +RA. AFTER SUNSET...THIS CONVECTION SHOULD DIMINISH AND MUCH OF THE NIGHT WILL BE QUIET/VFR CONDITIONS AT BOTH TERMINALS. LATE TONIGHT INTO EARLY FRIDAY...WILL BE WATCHING TSTMS NOW OVER SE MO/WRN TN AND KY AS THEY DRIFT SOUTHEAST AHEAD OF A COLD FRONT. DJN.83 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 19, 5:30 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 530 PM CDT THU JUL 19 2012 ALZ001>010-016-TNZ076-096-097-201000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 530 PM CDT THU JUL 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATE AFTERNOON INTO THE EVENING HOURS. SOME STORMS COULD BE STRONG AND PRODUCE GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT AS A SLOW MOVING FRONT APPROACHES THE REGION FROM THE NORTH. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE OVERNIGHT WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORM COVERAGE IS EXPECTED TO BECOME MORE NUMEROUS LATE FRIDAY MORNING...AND CONTINUING INTO THE AFTERNOON PERIOD AS A WEAK COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST. SOME STORMS ARE EXPECTED TO APPROACH OR EXCEED SEVERE THRESHOLDS...WITH DAMAGING WIND GUSTS THE PRIMARY WEATHER THREAT. OTHERWISE...GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH ANY THUNDERSTORMS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE GIVEN THE EXCESSIVE RAINFALL OVER THE PAST SEVERAL DAYS. THE THUNDERSTORM THREAT IS EXPECTED TO WEAKEN DURING THE EVENING HOURS. THIS FRONT IS EXPECTED TO STALL NEAR THE TENNESSEE VALLEY HEADING INTO THE WEEKEND PERIOD...CONTINUING A LOW CHANCE FOR MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS THROUGH THE MIDDLE PART OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED TODAY. HOWEVER...FORMAL ACTIVATION MAY BE NEEDED STARTING LATE FRIDAY MORNING...AND CONTINUING THROUGH THE AFTERNOON PERIOD. 15
In the hours before
Special weather statement, Jul 19, 6:40 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 PM CDT THU JUL 19 2012
ALZ002-004-200030-
COLBERT-LAWRENCE-
640 PM CDT THU JUL 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAWRENCE COUNTIES
UNTIL 730 PM CDT...
AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITEOAK...OR 8 MILES SOUTHEAST OF MUSCLE
SHOALS...MOVING SOUTH AT 5 MPH.
PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WHITEOAK.
SPRING VALLEY.
NE SMITH.
LA GRANGE...LITTLEVILLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3475 8743 3455 8742 3456 8753 3457 8753
3457 8770 3476 8765
TIME...MOT...LOC 2340Z 004DEG 5KT 3467 8755The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:40 PM CDT | Special Weather Statement | HUN | Colbert | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.